Tornadoes · United States · Kansas · 2014
EF0 tornado, Hazelton, Kansas, April 2, 2014
This EF0 tornado ran 0.3 miles across Barber County on April 2, 2014, touching down at 6:55 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 2, 2014
- Touchdown
- 6:55 PM CDT (23:55 UTC)
- Lifted
- 7:00 PM CDT (00:00 UTC)
- On the ground
- 5 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Barber County
- Touchdown point
- 37.001, -98.368
- Lift-off point
- 37.002, -98.364
- Record number
- 1404021755-01
What the Weather Service recorded
A thunderstorm produced just under severe sized hail during the evening and another produced a brief land spout.
A weak landspout moved across the river but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:25 UTC | 02:42 UTC | Severe Thunderstorm Watch | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:46 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Apr 2, 6:41 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 2, 6:41 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 641 PM CDT Wed Apr 2 2014 ...Updated aviation section... .SYNOPSIS... ISSUED AT 344 PM CDT WED APR 2 2014 The 12z upper air analysis continues to show strong southwesterly flow aloft from southern California through the central High Plains into the Great Lakes region. A deep shortwave trough was located over the Plateau Region with a 110 knot upper level jet in the base of the trough. A baroclinic zone at 700 millibars was over the central High Plains from southern Colorado across northern Kansas. At the surface, a warm front extended from a low pressure center over southeast Colorado across far southwest Kansas into extreme northern Oklahoma. A dryline extended south from the warm front across western Oklahoma into west Texas. && .SHORT TERM...(This evening through Thursday) ISSUED AT 344 PM CDT WED APR 2 2014 A weak shortwave ripple that was ejecting out of the base of the upper trough over southern California will be moving out over the southern Plains this evening. Satellite imagery was showing a line of moderate cumulus over northwest Oklahoma that was slowly lifting north. Short term mesoscale models are tending to keep convection to the south and east of Medicine Lodge late this afternoon. There is some potential for a thunderstorms to develop over and north of the front in south central Kansas this evening given the elevated instability and the weak shortwave so will continue the slight chance pops there. Later this evening and tonight the surface low over southeast Colorado is progged to move east into Kansas with cold air advection increasing across west central and southwest Kansas overnight. There will be small chances for light rain, or more likely drizzle, developing later tonight. The main upper trough will be moving out fairly rapidly across the central High Plains on Thursday. An area of mid level deformation with the shortwave trough will move out across west/northwest Kansas during the late morning and afternoon hours. There should be a fairly well defined band of precipitation associated with the upper wave. Surface temperatures/dewpoints are progged to remain in the mid/upper 30s across west central Kansas. Model soundings show temperatures dropping below freezing not too far off the surface. Think that there will at least be a rain/snow mix or brief changeover to snow with the heaviest precipitation tomorrow afternoon. Snowfall accumulations should remain light as rapid melting will occur given the warm soil temperatures. The precipitation should be winding down fairly quickly later in the afternoon as the upper wave moves east. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 339 PM CDT WED APR 2 2014 An active pattern continues in the medium range forecast period as amplified troughing advances across the Rockies into the High Plains once again this weekend. Initially, Friday night will likely be cloudy with an increasing cool boundary layer through cold advection and precipitation associated with the first exiting wave. The primarily rain precipitation type will be rain due to a sufficiently deep melting layer. Wet bulbing may become even more likely by evening however as the precipitation comes to an end especially north across interstate 70. The ending of the precipitation should be followed by a fairly cold overnight at least in the western sections of the area. Models indicate large uncertainty farther east into south central Kansas where some solutions are as warm as the low 40s in line the the high end of the ensemble members. Low and mid level (albeit weak) moisture return will redevelop Saturday as the next upper wave approaches this time perhaps more likely the southern High Plains region. The GFS and ECMWF were in good agreement on a system during the weekend however not in very good phase for timing and mesoscale placement. However the system appears mainly warm enough for rain precipitation type if with convective element depending on location. Thunderstorm might be more possible with a farther north track of the wave where as a farther southern track will support the main area of instability to be focused in the panhandles and se Colorado. Following the weekend wave, deep northwest flow will develop across the front range and high Plains regions, resulting in windy conditions probably both Monday and Tuesday. This should also result in a warming trend into mid week due to relatively dry downslope winds. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 635 PM CDT WED APR 2 2014 Much of southwest Kansas will be north of the quasistationary front tonight as a surface low tracks along the Kansas-Oklahoma border. We expect widespread IFR and lower flight category a couple hours after sunset with the best chance at prolonged LIFR conditions at DDC closer to the rich Gulf of Mexico moisture. Areas of drizzle will likely develop as well, and a few showers and thunderstorms may affect HYS. Winds will shift to the north between 06-09Z and increase slightly to around 17 or 18 knots with higher gusts. Areas of rain and wet snow will likely develop during the day Thursday, but much of this will likely stay west of the GCK and HYS terminals. && .FIRE WEATHER... ISSUED AT 344 PM CDT WED APR 2 2014 The warm front will continue to lift northward through far southwest Kansas late this afternoon. With Red Flag conditions developing rapidly south of the front, will keep current Red Flag Warning in effect until expiration time. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 47 27 59 / 10 50 10 0 GCK 37 43 26 58 / 20 70 10 0 EHA 37 47 28 62 / 10 50 10 0 LBL 38 49 28 60 / 10 30 10 0 HYS 38 42 26 53 / 30 80 40 0 P28 46 58 35 60 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074-075- 084>086. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...33 AVIATION...Umscheid FIRE WEATHER...Gerard
Hazardous weather outlook, Apr 2, 3:52 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT WED APR 2 2014 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 352 PM CDT WED APR 2 2014 /252 PM MDT WED APR 2 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING EAST OF LINE FROM HAYS TO COLDWATER. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, A FEW THUNDERSTORMS COULD CONTAIN HAIL UP TO THE SIZE OF QUARTERS. A RED FLAG WARNING IS IN EFFECT FOR FAR SOUTHWEST KANSAS UNTIL 9 PM CDT THIS EVENING. SEE THE LATEST FIRE WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... CALLS TO SPOTTERS MAY BE NEEDED AROUND PRATT AND MEDICINE LODGE THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Apr 2, 6:27 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT WED APR 2 2014
KSZ090-030015-
BARBER-
627 PM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...
AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KIOWA...MOVING NORTHEAST
AT 45 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LAT...LON 3699 9836 3699 9862 3700 9863 3739 9846
3739 9835 3738 9834 3701 9834
TIME...MOT...LOC 2327Z 209DEG 37KT 3700 9849
WAHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.9 hours before the tornado, 160 km from the path. April 2, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87145 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.9 K/km
Dodge City, (KDDC), 00:00Z
0.1 hours after it, 160 km from the path. April 3, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77438 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Medicine_lodge (P28), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:56 UTC | 73 | 48 | 40° 12 kt | 1002.7 | ||
| 22:56 UTC | 72 | 47 | 40° 12 kt | 1002.4 | ||
| 23:56 UTC | 70 | 46 | 40° 12 kt | 20 | 1001.7 | |
| 00:56 UTC | 64 | 50 | 50° 12 kt | 19 | 1001 | |
| 01:45 UTC | 57 | 50 | 50° 15 kt | 25 | 1001.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Vance AFB radar (KVNX), 36 km away, was scanning. The volume nearest the touchdown began at 23:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:07 UTC | HAIL 1.25 | Zenda | Kingman, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 2, 2014
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 2 | 8:23 PM CDT | EF0 | Chautauqua, KS | 0.0 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.